Learn from patients with pain similar to yours

CatchMyPain Community and Pain Diary App to manage chronic illness

Comfort eating

Dec 12, 2016 9:26 PM

I've been underweight my whole life. Sometimes, a little and sometimes a lot. Even in the last months of being pregnant with my kids, it's a struggle to stay in the healthy weight range. And then came fibro... Without realizing it, I've been stuffing myself to try and numb the pain and suddenly I'm a healthy weight (with actual curves! 😳😳😳). And obviously, looking healthier than I ever have makes it harder for people to believe there's anything wrong. Usually, I'm being asked if I'm okay: would I like some water? Would I like to sit? Catch my breath? Have some cake? Some milk? But now, with all the bits bouncing and jiggling there can't possibly be anything wrong with me. Yesterday, I ate so much that I made myself very sick. Has anyone else got the same problem?

Dec 12, 2016 9:49 PM

Are you taking any meds? Some of the medications make you hungry and especially crave sweets.

Dec 15, 2016 12:44 AM

Mich60 is right, depending on what meds you're on they can make you feel more hungry, make you crave certain food types particularly sweet foods and drinks.
Whereas you've always been underweight but now you're in a healthy weight range people won't understand that the medications make you put on weight but you will need to be careful because they could now make you put on even more weight then you'll be overweight.

If you find your craving sweet foods maybe swap sweet sugar filled drinks and sweets, cakes etc.... for the healthier options like grapes, cherries, any of the berry family like strawberries, blueberries, raspberries etc... bananas. It's a very hard balance to keep.
Sending you positive vibes and warm hugz xx

Dec 15, 2016 1:00 AM

I have a similar problem, except that I have actually become overweight, so now people assume that fibromyalgia and ME stem from my weight, instead of it being the other way around.

Dec 15, 2016 1:26 AM

I'm not on any regular meds except Lyrica. We've been unable to find painkillers that work for me so it's still trial and error searching for pain-relief

Dec 15, 2016 1:48 AM

Weigh gain is one of the common side affects of Lyrica.
So you don't need to be on any other medication to have weight gain.
I've found its a fine balance in finding a med that works for you then weighing up whether the side effects are worth taking....whether they actually help with the pain xx

Dec 15, 2016 3:15 AM

Lostmymarbles I'm really sorry to hear that. Most people don't understand that a lot of the meds that are given to us cause us to put on weight but also having a chronic condition also means that we find it a lot harder to be as active as we used to be, that certain illnesses mean we are at times completely unable to do any activities and most days even just standing in front of the sink to wash up is too exhausting.

So not only are we on meds that cause us to gain weight we are also unable to do as much vigorous activities as we were once able to do before the illnesses and pain.

I hope that helps to explain a little bit more and if you do want to increase your activity levels speak to your doctor about the best ways for you, join a yoga or pilates class but make sure you inform the instructor about your health and what your limitations are as there are some poses and movements that are not advisable to do.

Sending you all warm hugs and positive vibes xx

Dec 15, 2016 8:12 AM

Thanks Sezzy. I looked it up and the Lyrica is probably the culprit. While I'm eating much more than I ever have, I don't think I eat more than the average person with a normal appetite so all the new weight had me confused. I'm probably going to get taken off Lyrica at my next visit anyway. Currently on 225mg daily and I haven't noticed any results. It's so frustrating, with me not getting relief from ANY pain-killers and not having the energy to anything anymore

Dec 15, 2016 8:18 AM

Lostmyymarbles, I'm learning how quickly people can pass judgment on people with pain disorders. I'm sorry you're having to deal with it. I've been hiding indoors since my diagnosis because it's a lot to process, but I'm going to try very hard not to let people bring me down with their ignorance (easier said than done!)

Dec 15, 2016 8:26 AM

Make sure they ween you off it because trust me when I say it's absolute hell to just stop taking it. My doctors did that to me last year and two days later I was back in hospital for major withdrawal symptoms and the most excruciating stomach cramps so much so they gave me a morphine injection for them.

Unfortunately it is trial and error to find something that will help but don't solely use meds try alternative therapies as well. Using things like epsom bath salts is good for relaxing muscles and there are some good quality vitamin and minerals that could also help, a tens machine could also help.....don't hold all your eggs in one basket.
Good luck with your search for pain relief and I'm sending you positive vibes and warm healing hugs xx

Ready to start relieving your pain?

Join Community